Texas, 2011

Wildfire in Texas, June 30, 2011

June 30, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Armstrong Wildfire began around 1500 CST in Armstrong County about ten miles southwest of Claude Texas. The wildfire consumed an estimated three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Armstrong Wildfire began around 1500 CST in Armstrong County about ten miles southwest of Claude Texas. The wildfire consumed an estimated three hundred acres. The wildfire destroyed one barn and threatened two abandoned residences which were saved. The wildfire was brought under control around 1838 CST on July 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 2:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 30, 2:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT THU JUN 30 2011

.DISCUSSION...
WHILE THE REGION REMAINS IN A WARMER AND DRIER THAN NORMAL
PATTERN...THERE ARE A FEW GLIMMERS OF HOPE THAT THE PATTERN WILL BE
TRANSITIONING THROUGH THIS FORECAST.

FIRST...A COLD FRONT IS STILL ON TRACK TO DROP SOUTH INTO THE OK AND
FAR NORTHERN TX PANHANDLES TOMORROW. SOME UNCERTAINTY IN HOW FAR THE
FRONT WILL GO BEFORE STALLING...BUT THE NAM HAS BEEN RATHER
CONSISTENT IN THE LOCATION OF THE FRONT...SO FORECAST FAVORS THAT
SOLUTION. IN ADDITION TO HAVING A MODEST IMPACT ON
TEMPERATURES...THERE COULD BE ENOUGH SURFACE CONVERGENCE ALONG THE
FRONT TO GIVE A SLIGHT CHANCE OF THUNDERSTORMS FOR LOCATIONS NEAR OR
NORTH OF THE FRONT TOMORROW NIGHT. THE BIGGEST SOURCE OF UNCERTAINTY
IS MOISTURE. MOISTURE ADVECTION IS EXPECTED TO RETURN TOMORROW AS THE
LOW AND MID LEVEL FLOW SHIFTS TO SOUTHEASTERLY. IF MOISTURE IS SLOWER
TO RETURN...THUNDERSTORMS ARE VERY UNLIKELY. EVEN IF STORMS DO
DEVELOP...DO NOT EXPECT MUCH IN THE WAY OF A SEVERE THREAT...AS IF
THERE IS ENOUGH MOISTURE FOR STORMS TO DEVELOP...THE DOWNBURST
POTENTIAL SHOULD BE MINIMAL...AND MELTING LEVEL WILL REMAIN HIGH
ENOUGH TO MITIGATE A HAIL THREAT.

BY SATURDAY...FRONTOLYSIS IS EXPECTED TO DEVELOP...WITH THE FRONT
DISSIPATING BY SATURDAY AFTERNOON. HOWEVER...THE CENTER OF THE UPPER LEVEL
RIDGE SHOULD REMAIN EAST OF THE REGION THROUGH MOST OF THE
WEEKEND...LEAVING THE REGION IN SLIGHTLY COOLER...ALTHOUGH STILL
ABOVE NORMAL...WEATHER.

BY INDEPENDENCE DAY...AN UPPER LEVEL HIGH BUILDS OVER THE FOUR
CORNERS REGION. THE LATEST RUNS OF BOTH THE GFS AND ECMWF GIVE SOME
HOPE THAT THE CENTER OF THE HIGH WILL RETROGRADE ENOUGH TO LEAVE THE
REGION IN A NORTHWEST FLOW PATTERN BY WEDNESDAY OR THURSDAY. AS A
RESULT...RAIN CHANCES COULD RETURN BY THE END OF NEXT WEEK.
HOWEVER...CONSIDERING THIS IS THE FIRST MODEL RUN TO SHOW THIS...WILL
KEEP THE FORECAST DRY FOR NOW.

JOHNSON
&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS CONTINUE FOR THE NORTHWESTERN
PORTIONS OF THE PANHANDLE REGION...AND ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE REST OF THE REGION THROUGH SUNSET. FOR
TOMORROW...A COLD FRONT WILL DROP INTO THE REGION AN STALL...LIKELY
ACROSS THE OKLAHOMA AND FAR NORTHWESTERN PANHANDLES. SOUTH OF THIS
FRONT...ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE FROM LATE
TOMORROW MORNING THROUGH TOMORROW EVENING. RELATIVELY HIGH
ATMOSPHERIC MOISTURE SHOULD PRECLUDE ANY FIRE WEATHER CONDITIONS ON
SATURDAY. ELEVATED FIRE WEATHER CONDITIONS COULD RETURN SUNDAY AND
MONDAY AS WINDS MAY SWITCH BACK TO DRY SOUTHWESTERLY.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  97  69  94  68 /   0   5   5   5   5
BEAVER OK                  72 103  71  99  69 /   0   5   5   5   5
BOISE CITY OK              67  92  67  95  68 /  10   5  20  10   5
BORGER TX                  74 100  73  97  73 /   0   5   5   5   5
BOYS RANCH TX              69 100  69  97  70 /   0   5   5   5   5
CANYON TX                  67  98  68  95  67 /   0   5   5   5   5
CLARENDON TX               71  98  72  95  70 /   0   0   0   0   5
DALHART TX                 64  94  66  95  66 /   5   5  10  10   5
GUYMON OK                  71  96  68  96  69 /   0   5  20  10   5
HEREFORD TX                65  96  65  93  66 /   0   5   5   5   5
LIPSCOMB TX                72 102  72  97  70 /   0   5   5   5   5
PAMPA TX                   70  98  69  95  68 /   0   5   0   0   5
SHAMROCK TX                71 100  73  97  70 /   0   0   0   0   5
WELLINGTON TX              73 102  74  99  71 /   0   0   0   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...SHERMAN.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/16
Hazardous weather outlook, Jun 30, 2:35 PM CST, 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT THU JUN 30 2011

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
335 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE WHERE
A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM DUE TO STRONG WINDS AND
LOW RELATIVE HUMIDITY. ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR
ACROSS THE REMAINDER OF THE TEXAS PANHANDLE THROUGH THIS EVENING DUE
TO BREEZY WINDS AND LOW RELATIVE HUMIDITY VALUES.

CAUTION IS ALSO ADVISED ON AREA LAKES THROUGH THIS EVENING DUE TO
BREEZY SOUTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT ACROSS
THE NORTHWEST TEXAS PANHANDLE AND THE WESTERN HALF OF THE OKLAHOMA
PANHANDLE. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT SOME STORMS
COULD PRODUCE BRIEF STRONG GUSTY WINDS.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES ON FRIDAY. ELEVATED FIRE WEATHER CONDITIONS
WILL ALSO BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING AND
ELEVATED FIRE WEATHER CONDITIONS FRIDAY...SUNDAY AND MONDAY.

COCKRELL

In the hours before

Special weather statement, Jun 30, 1:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT THU JUN 30 2011

OKZ001>003-TXZ001>020-011300-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
229 PM CDT THU JUN 30 2011

...HOT WEATHER EXPECTED THROUGH THE HOLIDAY WEEKEND...

ONCE AGAIN THE REGION WILL EXPERIENCE HOT WEATHER CONTINUING INTO
THE HOLIDAY WEEKEND.  HIGH TEMPERATURES FRIDAY THROUGH INDEPENDENCE
DAY WILL RANGE FROM THE MIDDLE 90S TO 103 DEGREES.  AT NIGHT
TEMPERATURES ARE ONLY EXPECTED TO COOL INTO THE 60S AND 70S.

ON AVERAGE...HEAT KILLS MORE PEOPLE IN THE U.S. THAN TORNADOES AND
LIGHTNING COMBINED.  IF YOU ARE PLANNING ANY OUTDOOR ACTIVITIES
THIS HOLIDAY WEEKEND...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY.  DRINK PLENTY OF WATER TO AVOID DEHYDRATION.
AVOID ALCOHOLIC BEVERAGES AS THEY WILL INCREASE THE RATE OF WATER
LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE.
WEAR LIGHTWEIGHT...LIGHT-COLORED...AND LOOSE-FITTING CLOTHING.  USE A
HAT TO SHIELD YOURSELF FROM THE SUN AND APPLY SUNBLOCK TO REDUCE
SUNBURN.  NEVER LEAVE CHILDREN OR PETS IN VEHICLES WITH WINDOWS
ROLLED UP...EVEN PARTIALLY.  THE TEMPERATURE INSIDE A VEHICLE CAN
CLIMB TO 150 DEGREES OR MORE.  ENSURE PETS HAVE ADEQUATE DRINKING
WATER AND A SHADY PLACE TO REST.

SFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
June 30, 3:00 PM CST to 11:59 PM CST
Where
Armstrong forecast zone
Property damage
$7,000
Reported by
Park/Forest Service
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325913.